Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2003, 5:03 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 3, 2003, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Appomattox County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 032106
FFWRNK
VAC011-031-040100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CAMPBELL COUNTY IN CENTRAL VIRGINIA
APPOMATTOX COUNTY IN CENTRAL VIRGINIA
* UNTIL 900 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 3
INCHES OF RAIN HAD FALLEN IN THE WARNING AREA SINCE 3:00 PM.
THUNDERSTORMS WITH MORE HEAVY RAIN WILL CONTINUE THROUGH 7:00 PM.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 900 PM EDT INCLUDE
PAMPLIN CITY...
ALONG FALLING CREEK IN NORTHEAST CAMPBELL COUNTY...
ALONG BIG CUB CREEK IN SOUTHERN APPOMATTOX COUNTY.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3721 7874 3717 7885 3699 7892 3708 7913
3709 7942 3740 7924 3740 7909 3757 7884
3736 7858
$$
142 follow-up statements
000 WGUS71 KRNK 032223 FFSRNK VAC011-031-040100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 3 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES UNTIL 900 PM EDT... CAMPBELL COUNTY IN CENTRAL VIRGINIA APPOMATTOX COUNTY IN CENTRAL VIRGINIA AT 6:20 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL MOVING OUT OF APPOMATTOX COUNTY. RAINFALL AMOUNTS FROM APPOMATTOX TO NARUNA IN CAMPBELL COUNTY RANGED FROM 3 TO 4 INCHES SINCE 3:00 PM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ALONG BEAVERPOND BRANCH OF THE LITTLE FALLING RIVER AND NEAR SPRING MILLS. ALSO...THE CAMPBELL COUNTY SHERIFF REPORTED WATER OVER THE ROAD ON ROUTE 615 EAST OF RUSTBURG. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ AMS
000 WGUS71 KRNK 040059 FFSRNK VAC011-031-040130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 900 PM EDT SUN AUG 3 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CAMPBELL AND APPOMATTOX COUNTIES HAS EXPIRED AS OF 900 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ AMS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:50 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT SUN AUG 3 2003 SHORT RANGE... THROUGH MONDAY... DEEPER MOISTURE IS NOW BECOMING BETTER ENTRENCHED ACROSS THE ENTIRE CWA. ETA ALSO PLACES REGION IN RER OF H2 JET DURIGN THE PERIOD WITH MODERATE UVVS/DIVERGENCE. WILL GO LIKELY POPS FOR THE FIRST HALF OF TONIGHT AND MONDAY AFTERNOON/EVENING WITH CHC POPS IN BETWEEN. LATER SHIFTS MAY HAVE TO SEE HOW WIDESPREAD HEAVIER RAIN BECOMES FOR CONSIDERATION OF FFA...RIGHT NOW FFG IS STILL HIGH SO WILL FOREGO. MON NIGHT-TUE NIGHT... STRONG S/W ROTATES THRU FA BETWEEN 06Z AND 12Z MON NIGHT. WILL KEEP LIKELY POPS UNTIL MIDNIGHT. THIS S/W ROTATES OUT OF THE AREA TUESDAY MORNING...WITH WEAK SFC HIGH BUILDING IN. 5H FLOW INCREASES OUT OF THE WEST...SO SHOULD SEE SOME DRYING...ESPECIALLY EASTERN CWA. WITH LINGERING MOISTURE...TUESDAY WILL STIL SEE SCTD CONVECTION IN THE AFTN...BUT COULD BE A DRIER DAY FOR MOST. MODELS SHOW DEEPER MOISTURE STREAMING BACK INTO THE AREA FROM THE SW BY 12Z WED. LONG RANGE (WED-SUN)... LONGWAVE PATTERN TO REMAIN UNCHANGED. 00Z GFS SHOWS THIS TROF REMAINING WITH US THROUGH 240 HOURS/10 DAY. ONE FRONT EXITS EAST OF US WED MORNING...THEN SLOWS/BECOMES QUASI STATIONARY AS WEAK TROF ACROSS ERN VA. MEANWHILE...BASED OF 5H TROF WILL STILL BE OVER OR JUST WEST OF THE FA UP UNTIL SATURDAY...WHEN IT SHIFTS A LITTLE FURTHER EAST. THIS BEING SUMMER...AND PLENTY OF MOISTURE AROUND...THERE WILL CONTINUE TO BE THE DAILY AFTN/EVENING THREAT OF SHRA/TSRA. THURSDAY COULD BE THE DAY WITH GREATEST CHANCE AS STRONGER PIECE OF S/W ENERGY SLIDES SOUTH THROUGH THE OH/TN VLYS...WITH SFC LOW MOVING ALONG THE FRONTAL BOUNDARY FROM GA TO ERN VA. HIGHER CHANCE WOULD BE IN THE ERN FA. EVEN FRIDAY LOOKS PRETTY GOOD FOR CHANCES OUT EAST...AS MAIN ENERGY THERE. STILL A CHANCE INTO SAT...THEN SUNDAY...WE MAY SQUEAK OUT A DRY DAY ACROSS THE WRN 1/2 TO 2/3 OF THE FA...AS DEEPER MOISTURE IS SHUNTED A LITTLE FURTHER EAST. WILL LEAVE LOW CHANCE POPS IN THE PIEDMONT HOWEVER. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN/WHP
Hazardous weather outlook, Aug 3, 6:37 AM EDT, 10 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 637 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON IN THE MOUNTAINS...AND BY EVENING IN THE FOOTHILLS. WHILE CONDITIONS WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE. THE STORMS WILL BE MOVING FAIRLY QUICKLY TO THE NORTHEAST AT 20 MPH...BUT ISOLATED AREAS WHERE LINES OF STORMS TRAIN OVER THE SAME LOCATION CAN SEE 2 INCHES OR MORE OF RAINFALL. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY. AN ORGANIZED AREA OF STRONG THUNDERSTORMS MAY MOVE THROUGH THE AREA DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
In the hours before
Special weather statement, Aug 3, 1:05 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT SUN AUG 3 2003 NCZ003-004-020-VAZ032>035-043>045-031830- AMHERST-BEDFORD-CAMPBELL-FRANKLIN-HENRY-PATRICK-PITTSYLVANIA-STOKES- SURRY-YADKIN- INCLUDING THE CITIES OF...BEDFORD...DANVILLE...DOBSON...LYNCHBURG... MARTINSVILLE 105 PM EDT SUN AUG 3 2003 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS MARTINSVILLE TO LYNCHBURG THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAIN WITH UP TO ONE AND A HALF INCHES IN LESS THAN AN HOUR. BE PREPARED FOR PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS...ESPECIALLY NEAR MARTINSVILLE AND LYNCHBURG. NCZ001-002-018-019-VAZ009-012-015-016-031830- ALLEGHANY NC-ASHE-CARROLL-GRAYSON-SMYTH-WATAUGA-WILKES-WYTHE- INCLUDING THE CITIES OF...BOONE...GALAX...SPARTA...WILKESBORO... WYTHEVILLE 105 PM EDT SUN AUG 3 2003 A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST ACROSS THE FOOTHILLS OF NORTHWESTERN NORTH CAROLINA...THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND THE SOUTHERN NEW RIVER VALLEY OF VIRGINIA THROUGH 2:30 PM. VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON SOME ROADS AND OTHER POOR DRAINAGE AREAS. NOGUEIRA
Special weather statement, Aug 3, 3:46 PM EDT, 1 hour 17 minutes before
NCZ003-032045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN AUG 3 2003 ...VERY HEAVY RAIN ACROSS SURRY COUNTY THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST ACROSS SURRY COUNTY THIS AFTERNOON. EXPECT ONE TO TWO INCHES OF RAIN BEFORE 5:00 PM IN THE CENTRAL AND EASTERN PARTS OF THE COUNTY. WATCH FOR RAPID RISES OF SMALL STREAMS AND CREEK...ESPECIALLY ALONG STEWARTS CREEK BETWEEN PINE RIDGE AND MT. AIRY. BE PREPARED FOR PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS. AMS
Special weather statement, Aug 3, 4:39 PM EDT, 24 minutes before
NCZ004-VAZ019-020-023-032-044>046-032125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT SUN AUG 3 2003 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ACROSS THE AREA... SEVERAL AREAS WILL RECEIVE TORRENTIAL DOWNPOURS THROUGH 530 PM. THUNDERSTORMS WILL MOVE ACROSS PATRICK COUNTY...BRINGING RAINFALL AMOUNTS OF UP AN INCH BETWEEN STUART AND WOOLWINE. ANOTHER AREA OF THUNDERSTORMS WILL BRING HEAVY RAIN TO THE ALLEGHANY HIGHLANDS... SOUTH INTO THE SOUTHERN SHENANDOAH VALLEY. WARM SPRINGS...SOUTH TO EAGLE ROCK WILL SEE THE HEAVIEST RAINS...WHERE UP TO AN INCH AND A HALF COULD FALL. FINALLY....THUNDERSTORMS WILL PERSIST FROM MOUNT AIRY IN PITTSYLVANIA COUNTY...NORTHEAST TO APPOMATTOX. AGAIN...THE RAIN IS GOING TO BE HEAVY AT TIMES. THIS AMOUNT OF RAIN WILL LEAD TO RAPID RISES ON CREEKS AND STREAMS... AND RESULT IN PONDING OF WATER ON THE ROADS...AND IN POOR DRAINAGE AREAS...SUCH AS DITCHES AND CULVERTS. USE CAUTION IF TRAVELING IN THESE AREAS THIS AFTERNOON. WHP
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.